The Mighty Logo

The Unexpected Symptom I Had While Taking the Pill

Christmas time, for me, is as enjoyable as having a Pap smear, scraping and all.

When I woke up a couple of days before Christmas of 2021, I wasn’t expecting to become the world’s most exhausted, grumpiest, real-life vampire. Yet when I opened my eyes they immediately burned in my dimly-lit bedroom. The tears didn’t just stream, they were escaping my eyes for better pastures. This wasn’t normal.

Christmas isn’t a great time for me. I’d rather be home alone, or getting a Pap smear — scraping and all — than go anywhere, talk to anyone, or do anything. And as the monkey paw curled, it looked like I was getting my wish.

I didn’t know what was happening but I knew any kind of light — especially blue light from the screen and natural daylight — made me immediately shut my eyes. It felt like my eyeballs were being gripped by an unseen force. I took to using my dad’s professional fishing goggles, which gave me relief but because of my notorious fat head, I couldn’t wear them for too long.

So I became a vampire in the most boring way possible. I couldn’t go out, I could barely look at a screen, and I quickly became depressed. I don’t think I need to emphasize how boring and hopeless you would feel if you couldn’t stand daylight and couldn’t look at a screen. Being stuck with your thoughts day in, day out, with no entertainment and nothing to make you productive. It was a sudden hell I had found myself in.

After six months, an optometrist, an ophthalmologist, and a gynecologist, however, I had found an answer and a potential remedy for my vampirism. Six months before this incident, I had started taking birth control pills. I was on the pill for almost 10 years as a teen, then a year as a 20-something before quitting because I was working overseas, and getting a prescription was a whole waste of time.

During the last few years of taking it, I would get my period each month, with a free migraine without fail. It was the world’s worst “buy one, get one free.” This time though, and in the past 10 years, I hadn’t had a period migraine, so I didn’t believe that was the issue. While I had recently found out that studies had shown a migraine with aura and taking the pill increased a person’s risk for stroke, I didn’t think it applied to me. However, I was still very concerned. The only new medications I had started were metformin for my newly-diagnosed PCOS, and the pill, again for the PCOS and endometriosis-related issues.

There seemed to be no data out there for metformin impacting the head or eyes in this way, and while I saw some articles saying vision or “dry eye” could be a symptom of the pill, again my symptoms didn’t seem so nonchalant or mild as the articles I found seemed to explain it to be.

I finally was able to get to an optometrist, who didn’t find anything wrong with my eyes except inflammation of my tear ducts. In fact, my eye health was great, but luckily she referred me to an ophthalmologist that I wanted to see. The ophthalmologist in turn did tests and found an inflammation issue (something I’m very familiar with) but still wasn’t completely sure of the cause. With some homework and anti-inflammatory drops, I went home and started heat and massage exercises with a cautious optimism.

While my eyes were getting better in some ways, I wasn’t back to my normal. After constantly annoying my gynecologist for an appointment with as much desperation as a sore, tired vampire could, she finally had a free appointment available.

I told her everything and my own suspicions that it could be hormonal or nerve-related and we reviewed all the medications I was taking, including ones she didn’t prescribe. It was with this look over we talked more about the culprit possibly being the pill I was taking, which was a mix of the hormones estrogen and progesterone. These pills — the same type I took as a young person — were my little enemy all along, and after just three days of being on a progesterone-only mini-pill, I was able to open my blinds a bit more.

Yesterday I had my last appointment with the ophthalmologist, and aside from the unrelated eye duct issue, she was elated to give my eyes the all-clear.

I’ve now been taking the mini-pill for almost a month, and today I was able to go to my vocation training orientation. My eyes aren’t 100% just yet and I still rely on blue-light blocking glasses when I’ve been around bright light for too long, but they are almost back to what they were like before all this started. While there were bits of “maybe, maybe not” information out there, it was something I figured out with the open-mindedness and help of the medical professionals. I carried a list of my symptoms and the dosage of every medication I took, including how much I take and when I started taking it to every appointment I had, even if there might not be any link, and I think it took a lot of the guess-work out of it.

I hope this is something more people can be aware of. I hope that what I’ve said can help someone. Suddenly losing your ability to see is jarring and terrifying, and the pain compounds that fear. Being able to talk about it helps greatly, and having supportive professionals improves your life even more.

Getty image by Mindful Media.

Want more of The Mighty?
You can find even more stories on our Home page. There, you’ll also find thoughts and questions by our community.
Take Me Home